Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2017 June;176(6) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2017 June;176(6):353-8

CURRENT ISSUE
 

ARTICLE TOOLS

Publication history
Reprints
Cite this article as

GAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

A Journal on Internal Medicine and Pharmacology


Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

 

CASE REPORT  


Gazzetta Medica Italiana Archivio per le Scienze Mediche 2017 June;176(6):353-8

DOI: 10.23736/S0393-3660.16.03330-1

Copyright © 2016 EDIZIONI MINERVA MEDICA

language: English

Symptomatic implantable cardioverter-defibrillator lead-related thrombosis and pulmonary infarction in dilated cardiomyopathy: the case of a successful systemic thrombolytic treatment

Andrzej TOMASIK, Katarzyna PIGOŃ, Ewa NOWALANY-KOZIELSKA

II Department of Cardiology, Faculty of Medicine and Dentistry, Medical University of Silesia, Katowice, Poland


PDF  


Congestive heart failure and pulmonary embolism are two interrelated diseases, and each disease may adversely affect the other disease. A hypercoagulable condition and increased thromboembolic risk in heart failure patients are not eliminated with chronic antithrombotic treatment. We present a case of a male patient with post-inflammatory dilated cardiomyopathy, congestive heart failure, transvenous implantable cardioverter-defibrillator lead-related thrombus, pulmonary infarction, and hemoptysis. Treatment with low molecular weight heparin, as well as unfractionated heparin, failed to improve the symptoms and resolve the thrombus. His initial non-high-risk clinical presentation was subsequently classified as an intermediate-high risk, with rescue thrombolysis as the preferred treatment. Alteplase was administered intravenously, which was followed by an immediate clinical improvement, a stepwise improvement in the right ventricle overload and complete thrombus resolution over 96 hours. We continued with the clinical workup and listed the patient for urgent heart transplantation. The patient was transplanted uneventfully in June 2015, and he is currently in stable condition. We discuss the putative prothrombotic effect of cardiac implantable electronic device leads. Furthermore, we advocate for the cautious use of thrombolytic treatment in congestive heart failure patients who suffer from pulmonary embolism and in whom the benefit-to-risk ratio should be carefully weighed up.


KEY WORDS: Heart failure - Pulmonary embolism - Pulmonary infarction - Thrombolytic therapy - Tissue plasminogen activator - Anticoagulants - Implantable defibrillators

top of page

Publication History

Issue published online: May 10, 2017
Manuscript accepted: March 2, 2016
Manuscript received: February 5, 2016

Cite this article as

Tomasik A, Pigoń K, Nowalany-Kozielska E. Symptomatic implantable cardioverter-defibrillator lead-related thrombosis and pulmonary infarction in dilated cardiomyopathy: the case of a successful systemic thrombolytic treatment. Gazz Med Ital - Arch Sci Med 2017;176:353-8. DOI: 10.23736/S0393-3660.16.03330-1

Corresponding author e-mail

atomasik@sum.edu.pl